Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

June 4, 2020Montgomery County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 4, 2020, 2:21 PM EDT for Montgomery County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 2:21 PM EDT (18:21 UTC)
Expired
Jun 4, 2020, 2:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS81 KRNK 041821
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT Thu Jun 4 2020

VAZ014-041845-
Montgomery-
221 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...

At 221 PM EDT, a strong thunderstorm was located over Christiansburg,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this 
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
Mc Donalds Mill...
Elliston-Lafayette...
and Merrimac.

LAT...LON 3734 8026 3730 8026 3723 8019 3714 8018
      3709 8025 3708 8028 3704 8033 3702 8036
      3716 8054 3736 8031
TIME...MOT...LOC 1821Z 224DEG 27KT 3714 8037 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 4, 1:13 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 4, 1:13 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
113 PM EDT Thu Jun 4 2020

.SYNOPSIS...
We will stay south of a front into Saturday as it stalls across
the mid-Atlantic/Ohio Valley. Another front will finally push
through Saturday with less humid air arriving Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1205 PM EDT Thursday...

showers/storms forming along the southern Appalachians up the
Blue Ridge toward Roanoke early this afternoon, and will shift
across the piedmont thru the afternoon. A secondary area across
the WV mountains into far SW Va, especially late as piece of
upper shortwave heads from KY into the WV mountains by 8pm.
Expect heavy rainers, with storm motion in the 10-15 kt range.
Models showing best instability developing over the piedmont
this afternoon with MLCAPEs of 1500-2500 J/KG. There is a little
bit of dry air in the boundary layer despite dewpoints in the
60s where DCAPES exceed 1000 J/KG, so needless to say, damaging
winds are the main threat if storms reach severe limits. Warmer
boundary layer temps should limit hail size.

Nested NAM and other CAMs suggest storms start as individual
pulse but could take on a multi- cellular pattern as they shift
off the Blue Ridge this afternoon and head east- northeast
across the piedmont.

Look for a lull after 8-9pm, before next wave arrives overnight,
mainly impacting the central Appalachians, and for now keeping pops
overnight in the chance range across the mountains, while the
piedmont dries out.

The next upstream shortwave then arrives Friday and heads slowly
east to the Blue Ridge by late afternoon. Will see another day where
coverage of showers/storms increases by midday into the mid
afternoon. The instability also increases but still lacking shear
and low levels are slightly more moist, so the severe threat is
limited, but cannot rule out isolated damaging winds, and localized
flooding, as storm motion stays somewhat limited by weaker flow
aloft.

Temperatures stay muggy tonight with lows in the 60s, and even 70
across the piedmont east of Highway 29. Cloud cover increasing
sooner Friday appears to limit heating, but still more typical of
early June with mid 70s to around 80 west, to mid 80s east.

Forecast confidence is best this afternoon/evening and then average
for storm coverage overnight into Friday. Confidence on temps is
above average.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...

A cold front will approach the Mid Atlantic during Friday night and
cross overhead on Saturday. The threat for scattered showers and
thunderstorms should linger throughout this time with activity
diminishing late Friday night and picking up again by Saturday
afternoon. A potent upper level trough should follow behind the cold
front on Saturday night, while high pressure begins to build from
the north. Drier and slightly cooler air will arrive by Sunday
morning as the cold front sags further southward.

With high pressure gaining control overhead on Sunday, all attention
will turn to Cristobal in the Gulf of Mexico. NHC and the global
models still have this system on track to reach Louisiana during
Sunday night. As it heads northward along the lower Mississippi
River Valley by early Monday morning, an upper level ridge will
build across the Ohio River Valley and move eastward. This ridge
should push the upper level trough toward the Atlantic Ocean and set
up rather warm days ahead to start the new work week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

The remnants of Cristobal will serve as the main weather interest
during this period as they cross over Arkansas and Missouri during
Monday and Tuesday. Meanwhile, the Mid Atlantic should remain warm
and dry with surface high pressure and an upper level ridge in
control. Eventually, a cold front should interact with the remnants
of Cristobal by Tuesday afternoon. Some of this tropical moisture
may sneak eastward and spark a slight chance of showers and
thunderstorms across the northwest North Carolina mountains due to
orographical lift and instability.

The cold front should head eastward across the Ohio River Valley
during Tuesday night into Wednesday. Increasing moisture across the
Appalachian Mountains should lead to greater chances of showers and
thunderstorms by Wednesday and Wednesday night. However, confidence
has diminished on pinpointing the timing and impacts of the rainfall
due to increasing discrepancies in the global models. The ECMWF has
delayed the frontal passage to Wednesday night and Thursday, while
the GFS tries to block the forward progress of the cold front due to
an occluding low pressure area off the East Coast. Nevertheless, it
should remain rather warm throughout this period.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 106 PM EDT Thursday...

VFR conditions will continue through the period. Exceptions will
be with storms this afternoon, with most sites potentially see a
storm moving across with IFR vsbys to MVFR ceilings.

Should see less coverage after 00z/05, though another
disturbance may push more showers toward LWB/BLF after 00z, but
confidence is low on adding this to the taf. Also low confidence
on fog depending on how rain falls in vicinity of the airports
and any clearing occurs late tonight.

Another round of showers and storms expected Friday but mainly
after 18z.

Forecast confidence is high on ceilings/vsbys and winds outside
storms, and lower overnight with fog/vsbys.

Extended Aviation Discussion...

Frontal boundary stays north of us into early Saturday before
pushing across during the day Sat. Expect good coverage of
storms Friday afternoon/early evening, the less overnight into
Saturday. VFR expect with storms and any late night fog.

High pressure builds in for Sunday into Monday, though we are
monitoring the track of Cristobal, but most models keep the rain
west of us through Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/WP
Hazardous weather outlook, Jun 4, 3:33 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
333 AM EDT Thu Jun 4 2020

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
050745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today. A few of these may
become strong to severe with damaging winds, hail and isolated
flooding the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-050745-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected Today. A few of these may
become strong to severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 12:49 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1249 PM EDT Thu Jun 4 2020

NCZ001>003-018-019-VAZ015>017-032-033-041800-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, Stuart, and Rocky Mount
1249 PM EDT Thu Jun 4 2020

...THUNDERSTORMS WITH HEAVY RAIN, GUSTY WINDS AND SMALL HAIL
DEVELOPING EARLY THIS AFTERNOON...

Thunderstorms are forming along the crest of the Blue Ridge this
afternoon, and moving into the foothills. A few of these storms
will bring torrential rains, winds gusting over 30 mph and small
hail.
Special weather statement, Jun 4, 2:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Thu Jun 4 2020

NCZ002-VAZ015-041845-
Alleghany-Grayson-
207 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...

At 207 PM EDT, a strong thunderstorm was located over Piney Creek, or
over Mouth Of Wilson, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Independence...
Mouth Of Wilson...
Bridle Creek...
Piney Creek...
and Scottville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3670 8125 3658 8108 3649 8132 3650 8133
      3652 8133 3654 8135 3657 8135 3658 8140
TIME...MOT...LOC 1807Z 223DEG 10KT 3657 8130

PW
Special weather statement, Jun 4, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT Thu Jun 4 2020

VAZ014-041845-
Montgomery-
221 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...

At 221 PM EDT, a strong thunderstorm was located over Christiansburg,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
Mc Donalds Mill...
Elliston-Lafayette...
and Merrimac.

LAT...LON 3734 8026 3730 8026 3723 8019 3714 8018
      3709 8025 3708 8028 3704 8033 3702 8036
      3716 8054 3736 8031
TIME...MOT...LOC 1821Z 224DEG 27KT 3714 8037

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin64 min
Jun 4, 2:07 PM EDTSpecial Weather StatementRNKGrayson38 min
Jun 4, 2:14 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke46 min
Jun 4, 2:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania39 min
Jun 4, 2:43 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Roanoke, Rockbridge62 min
Jun 4, 2:50 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem25 min
Jun 4, 3:16 PM EDTSpecial Weather StatementRNKBotetourt29 min
Jun 4, 3:27 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig20 min
Jun 4, 3:32 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington58 min
Jun 4, 3:49 PM EDTSpecial Weather StatementRNKAmherst26 min
Jun 4, 4:14 PM EDTSevere Thunderstorm WarningRNKSmyth31 min
Jun 4, 4:15 PM EDTSpecial Weather StatementRNKBland30 min
Jun 4, 4:23 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jun 4, 5:49 PM EDTSpecial Weather StatementRNKCity of Covington26 min
Jun 4, 6:40 PM EDTSpecial Weather StatementRNKTazewell35 min
Jun 4, 7:03 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell25 min
Jun 4, 7:54 PM EDTSpecial Weather StatementRNKCarroll36 min
Jun 4, 4:31 PM EDTSpecial Weather StatementRNKMonroe29 min
Jun 4, 6:45 PM EDTSpecial Weather StatementRNKGreenbrier15 min
Jun 4, 7:48 PM EDTSpecial Weather StatementRNKMercer27 min

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.